It’s January, the height of cold and flu season. Unfortunately, it’s also the time when babies and children are at a greater risk for acetaminophen overdoses — the active ingredient in Tylenol and many cough and cold medicines.
In the United States, there are more overdoses and deaths caused by acetaminophen than any other pharmaceutical agent, according to the National Poison Control Centers.
Last year alone, the agency received more than 20,000 calls about cough and cold medicine poisonings for kids aged 5 and younger.
“It’s scary because an acetaminophen overdose can be asymptomatic or silent until your body goes into toxic shock,” said Michelle Bestic, a clinical pharmacologist and toxicologist with Akron Children’s Hospital. “Though for others it can start off with nausea, vomiting and abdominal pain. Then, it seemingly starts to improve, but doesn’t always and a child can go into liver failure.”
If left untreated, it can cause permanent liver damage and even death.
The culprit for many of these cases? Incorrect dosing.
A common problem is a parent may give an extra dose to his child not realizing another caregiver already gave her one. Or, a parent may unintentionally give too much of a dose than he intended to administer.
Another common reason is that many cough and cold medicines contain the same active ingredient — acetaminophen — and parents may accidentally give their sick child a double dose. For example, mom may give her child Tylenol for a fever and cough and cold medicine, which has acetaminophen in it, to soothe flu symptoms.
In addition, parents could cause an overdose if they were using the wrong formulation.
“A few years ago the FDA enforced standardized concentrations across infant drops and children’s liquid in an effort to eliminate confusion and reduce accidental overdoses,” Bestic said. “Even if parents were using the correct dosage for a child, but administering infant drops that were more concentrated, it could result in a life-threatening overdose.”
In some cases, a child may mistake the medicine for candy or juice and drink it unbeknownst to the parents. Many of these medicines for kids are colorful, flavored and actually taste good.
The good news is, with a little education and communication, there are ways to prevent an acetaminophen overdose and keep your kids safe.
Read the label carefully for the products’ active ingredients to ensure you’re not doubling up on acetaminophen. If you’re unsure, ask your pharmacist or pediatrician.
Then, follow the instructions on the bottle to ensure you administer the correct dosage based on your child’s weight and do not exceed the recommended amount in a 24-hour period.
Also, use the measuring device that comes with the medication, as opposed to a household utensil. After administering the medicine, make sure the cap is on securely and store it out of your child’s reach.
Lastly, Bestic encourages families to consider the risk-to-benefit ratio before giving children cough and cold medicines. There’s no research available that indicates the safety and effectiveness of them and whether the benefits outweigh the dangers to kids.
If a cough is keeping your child up at night, consider giving her warm water with honey (if over the age of 1) and lemon juice, or put her in the bathroom with a steam shower to help loosen things up. To soothe a sore throat, try frozen popsicles or cold beverages.
“Drinking enough fluids has been shown to be just as effective as cough medicines,” said Bestic. “Considering we have zero evidence that either therapy works, but one comes with risks of overdosing and side effects from drugs, and one comes with drinking water, I’d opt for the latter. There are just fewer risks to my kids.”
If you suspect your child may have an acetaminophen overdose, call the Poison Control Center immediately at 800-222-1222. The experts will alert you of what next steps to take.